Literature review reports headaches linked to pseudotumor cerebri from psychotropic medications, indicating possible risks.
Pseudotumor cerebri (PTC), also known as idiopathic intracranial hypertension (IIH), is characterized by increased intracranial pressure (ICP) that presents with headaches, papilledema, vision changes, or pulsatile tinnitus. Investigations usually reveal normal neuroimaging and normal cerebrospinal fluid studies. It can also be a side-effect of the use of various psychotropic medications. However, there is little awareness about the same among mental health professionals. This review aims to review the literature on IIH associated with the use of psychotropics. An internet search (using the search engines – PubMed, Google Scholar, and ScienceDirect) was done to identify the literature on the association between PTC and psychotropic. Most of the available literature is in the form of case reports only. Available literature suggests that PTC as a side effect has been reported with lithium, valproate, olanzapine, risperidone, mirtazapine, and sertraline. In addition, it has also been reported to be associated with many other classes of medications. The risk factors for the development of PTC include being overweight or obese and female. This becomes very important concerning psychotropic medications, because these can lead to an increase in body weight and body mass index. Psychotropic medications are rarely associated with the development of PTC. However, when a patient on psychotropic medications presents with a new-onset headache, especially in the background of weight gain, besides other diagnostic possibilities, a differential diagnosis should include the possibility of PTC.
No takes yet. Share an insight, caveat, or question.
Grover et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: